Alert archive / Wyoming / Flash Flood Warnings in 2000

Flash Flood Warning 1, NWS Riverton, WY

May 17, 2000Natrona County, Wyoming

NWS Riverton, WY issued this flash flood warning at May 17, 2000, 7:43 PM MDT for Natrona County, Wyoming. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2000, 7:43 PM MDT (01:43 UTC)
Expired
May 18, 2000, 3:30 AM MDT
In force
8 hr
Issued by
NWS Riverton, WY
Area
Whole counties

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
434 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 180156 COR
FFWRIW

WYC025-180930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
743 PM MDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN JOHNSON COUNTY IN EAST CENTRAL WYOMING

* UNTIL 330 AM MDT

* AT 725 PM MDT...SPOTTERS INDICATED HEAVY RAIN IN SOUTHERN
JOHNSON COUNTY AROUND THE SOUTHERN END OF THE BIG HORN MOUNTAINS WAS
CAUSING FLASH FLOODING ALONG THE MIDDL FORK OF THE POWDER RIVER AND
ALONG WILLOW CREEK.

* HEAVY RAINS HAVE CAUSED THE MIDDLE FORK OF THE POWDER RIVER 4 MILES
  SOUTHWEST OF KAYCEE TO COME OUT OF ITS BANK.  A STORM SPOTTER
  REPORTED THAT THE WATER LEVEL WAS WITHIN 2 FEET OF A BARN AND THE
  WATER WAS STILL RISING.  ANOTHER SPOTTER 16 MILES SOUTH OF
  KAYCEE REPORTED FLOODING ALONG WILLOW CREEK.

  RAINFALL OF TWO TO THREE INCHES HAS FALLEN OVER SOUTHERN JOHNSON
  COUNTY SINCE TUESDAY EVENING.  LOCALLY HEAVIER AMOUNTS MAY HAVE
  FALLEN IN THE SOUTHERN BIG HORN MOUNTAINS.  ANOTHER HALF IN OF RAIN
  MAY FALL IN THE AREA TONIGHT.

  THE HIGH WATER IS EXPECTED TO CONTINUE TO RISE ON THE MIDDLE
  FORK OF THE POWDER RIVER AND ALONG WILLOW CREEK AND OTHER STREAMS
  IN SOUTHERN JOHNSON COUNTY.  FLASH FLOODING IS EXPECTED TO THREATEN
  LOW LYING AREAS ALONG THE POWDER RIVER THROUGH SUSSEX.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

C.BAKER

WCJIN-WYNEv

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:00 PM MDT, 5 hours 43 minutes earlier.

Area forecast discussion, May 17, 2:00 PM MDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
200 PM MDT WED MAY 17 2000

CRNT WX...CRNT FCST ON TRACK WITH SOAKING RAINS DEVELOPING LATE THIS
MNG MOST AREAS EAST OF CONT DVD.  SFC AND UPR LOWS CURRENTLY LCTD IN
NERN/ERN COLORADO RSPTVLY.  RAIN RESULT OF COMBO OF DEEP UPSLP/UPR
DYNAMICS.  EARLIER UPDATED TO ADD EMBEDDED THUNDER... MAINLY EAST
WHERE COOLEST TEMPS ALOFT AND STRONGEST DYNAMICS.  WEST OF DVD...RKS
HAS RPTD RA WITH OCNL CHNGOVR TO SN.  MEANWHILE KBPI RPTG ASOS CLR
WITH NW DOWNSLOPE...AND MANY OTHER WRN SITES DRY.

OF THE 3 MAIN MDLS ETA HAS BEEN MOST CONSISTENT LAST FEW RUNS WITH
QPF WITH THE LATEST GIVING 1 TO 1.5 INCHES OVER WIND RVR BSN AND ERN
CWA FOR 24 HOURS ENDING 18/12Z.  MAY BE A LITTLE OVERDONE FOR FORMER
BUT MORE ON TRACK FOR ERN AREAS WHERE UPSLOPE AND DYNAMICS STRONGER.
MDLS PRETTY MUCH IN AGREEMENT IN PLACEMENT AND TIMING OF EASTWARD
MOVG LO WITH PCPN ENDING DURING OVNT PD. FZG LVLS PROGGED TO DROP
FROM 10K FT TO AROUND 8K FT BEFORE PCPN END.  WILL CONTINUE MENTION
OF SNOW IN HIGHER ELEV.

CONDITIONS TO IMPROVE LATE TONIGHT/TOMORROW WITH EXITING SYSTEM AND
APRCH OF WEAK SFC/UPR RIDGE FROM NW. AVN/MRF ADVERTISING MAINLY DRY
CONDITIONS WITH WARMUP INTO WKEND WITH MAIN STORM TRACK STAYING
NORTH.

.RIW...NONE.

DZ

In the hours before

Special weather statement, May 17, 2:20 PM MDT, 5 hours 23 minutes before
WYZ005-009-026>028-172120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
220 PM MDT WED MAY 17 2000

...HEAVY SNOW WAS FALLING OVER THE BIG HORN MOUNTAINS...

REPORTS FROM BUFFALO AND THE WYOMING HIGHWAY DEPARTMENT SHOWED HEAVY
SNOW WAS FALLING OVER THE BIG HORNS. SNOWFALL WAS REPORTED OVER THE
SOUTH REACHES OF THE BIG HORNS NEAR ARMINTO WITH SNOW FALLING NORTH
THROUGH THE BIG HORNS AS FAR NORTH AS BUFFALO. POWDER RIVER PASS ON
U.S. HIGHWAY 16 WAS CLOSED AS OF 135 PM.

PERSONS WISHING TO TRAVEL THROUGH THIS AREA THIS AFTERNOON AND EVENING
SHOULD TAKE ANOTHER ROUTE OVER LOWER ELEVATIONS WHERE MOST OF THE
PRECIPITATION WILL BE RAIN. SNOW WILL CONTINUE OVER THE HIGHER
ELEVATIONS OF THE BIG HORN MOUNTAINS THROUGH THIS EVENING BEFORE ENDING
LATE TONIGHT.

WCJIN-WYNE-WYNW-
CLARK
Special weather statement, May 17, 5:36 PM MDT, 2 hours 7 minutes before
WYZ012>015-180130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
536 PM MDT WED MAY 17 2000

...SNOW FALLING IN PARTS OF CENTRAL WYOMING...

AT 530 PM MDT...SNOW WAS FALLING IN PARTS OF CENTRAL WYOMING FROM
SOUTHERN NATRONA COUNTY TO SOUTHERN FREMONT COUNTY.  STORM SPOTTERS
FROM BEAVER RIM TO JEFFERY CITY AND FROM JEFFERY CITY TO MUDDY GAP
REPORTED 2 TO 3 INCHES OF SNOW ON THE GROUND WITH A WET SNOW STILL
FALLING.  FARTHER EAST IN NATRONA COUNTY RAIN WAS REPORTED AT THE
MARINA AT ALCOVA.

THE ROADS WERE REPORTED TO BE SLUSHY WITH MOST OF THE SNOW STICKING IN
THE FIELDS.  MUCH OF THE SNOW IS EXPECTED TO MELT AS IT FALLS WITH WARM
GROUND.  LOCAL SNOW ACCUMULATIONS OF 5 TO 6 INCHES CAN BE EXPECTED
IN SOME OF THE HIGHER ELEVATIONS OF THE MOUNTAINS IN SOUTHERN FREMONT
AND SOUTHERN NATRONA COUNTIES.

THE PRECIPITATION IS EXPECTED TO TAPER OFF AROUND MIDNIGHT WHEN SOME
AREAS OF FOG WILL FORM.

WCJIN-WYNW-WYNE

C. BAKER

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:43 PM MDTFlash Flood WarningRIWJohnson8 hr

Nearby

Flash Flood Warnings in Wyoming, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.